I've had atrial tachy and a few other minor arrhythmias going on all my life (I'm 56 now). Like you, I just got used to them, worked around them. They were no big deal. Then a few years ago a doctor recommended an ablation. I thought he was being an alarmist too since at the time, my rate never went over 200 and would only run 15-45 minutes at a time. Hey, I could just lay down and wait till it passed. But I finally agreed to having an ablation. And as scary as it sounds, it wasn't bad at all thanks to the medication they give.
In your case, because of the syncope and near syncope, your symptoms are dangerous enough that having an ablation would be a very good idea. My symptoms were just annoying and inconvenient. Do consider what the EP has told you.
After reading many experiences here, I"d say I went from my first symptomatic SVT episode to ablation within a short period of time.Consequently, I often think I don't have much to contribute here!
From my teens , sometimes (very infrequently), my heart would feel "out of rhythmn " (from getting up too fast, etc.-I'm tall and my BP is on the low side of normal). I just dealt w/it, never thought it unusual or mentioned it.
Fast forward a few decades, and in 3/2007, it happened for "no reason". Couldn't get it under control. was light headed, heart racing, tried my usual coping. My HR would slow down momentarily, then I would get another run. I never felt "ok" between the runs, but between them kept trying everything "sensible to cope. After 4.5 hrs. of that I ended up at the ER. Next run caught on EKG, HR 190. At first they contemplated IV Adenosine, but that can be a bad choice not knowing the source of your tachycardia. Back to NSR with IV metoprolol. Dx SVT, on 25mg of metoprololER . Follow up EP Dx was PSVT, based on ER EKG and my "heart healthy" NSR. I did not have insurance at the time, having been in excellent health otherwise.. This prompted me to get a policy. If I had been insured, I think the EPdr would have strongly suggested an ablation then, as I am active and also am often traveling alone; he was already aware, and I was finding out how life altering this can be. But he also said it may never happen again...I started 25mg metoprolol 2X day. Other than vitamins/supplements I take no other meds, and even at that low dose, did not like the side effects I experienced; mainly feeling tired/lethargic.
No other symptoms for 16 months, good thing as that qualified as not pre-existing. Started out as you have described, light headed, near syncope, but self-limiting. A few weeks later, happened again: I rationalized it as dehydration, too much sun....then happened again when I was alone, no one else anywhere around and no cell reception. If I stood up I knew I would black out. Eventually,after an hour or so it was over, NSR.
Couple weeks later, driving alone through a major city on a busy expressway, felt an episode coming on, able to pull over in a visible somewhat safe spot, My saving grace was an officer who stopped and wanted to call EMT's. I told him they couldn't do anything unless I was in tach, last time was self limiting in an hour or so, that I was on meds, had taken an extra metoprolol, had H2O...and wasn't going to drive til it was over..He checked on me every 15 min.and left me his #. After 1.5 hrs. from the start and inbetween blackouts(4, 5?), I called and came to with firetruck, ambulance and 2 police cars all around me! In the ambulance, I felt like maybe was over it....this was unnecessary now and expensive w/my high deductible... :) I was walking a bit in the ER, seemed ok, so staff was not compelled to rush around to get the monitoring equip., When the next run of tach hit, they only got a telemetry strip, HR 220.. A 6ml IV push of adenosine brought me to NSR. Did my homework, saw EP dr again.W/insurance now, he suggested ablation, thought I had AVNRT or AVRT,. If so, the odds for success are high.There is a point where only an EP study can provide more info. Or, he was suggesting flecainide . Like you, contemplating ablation was a bit frightening, but more so was blacking out in my car! Or stronger meds with more side effects....
More homework, ultimately, I just wasn't comfortable with choosing an EP and team (it is a collaborative effort) for convenience; this is an intricate procedure and if I had high odds for success, I wanted to increase them for a one time shot. I choose to travel to a major facility with a great reputation that performs a high volume of these procedures. I also had some family there to stay with for a few days before going back to my independent life!
So, Dec 08, with only 1.5 years confirmed history of SVT, 1 ER EKG in tach, 1 ER telemetry strip in tach, NO monitors ever, and my only meds 25mg metoprolol 2X day(I don';t know if they ever helped anyway?),I had a successful ablation for what turned out to be a concealed posterolateral accessory pathway and ORT. (this was a congenital problem -the EP dr said he was surprised I had not had a problem with this earlier in life)...That meant a transpetal procedure w/Heparin, which they are able to reverse with other meds, so when I left after my overnight stay I was prescribed 81mg aspirin for only 1 month. I've had a few ....ectopic beats during recovery, but I would say I was "dehydrated and had too much sun" :), and they were not unexpected considering what had just taken place in my heart! they felt more like ... afib.by description...wildly erratic...Due to the unusual nature of my sustained "runs" of SVT and lapses within an episode, could be something else is still hiding, that didn't show up; time will tell and I will deal with it if and when,, meanwhile I am very glad to be SVT and med free since the ablation!
I think you need to first of all feel comfortable about making a decision based on the quality of life issues. The unexpected syncope and odds for success did it for me.There is a good video at the Brigham and Womens site of an ablation procedure. I hightly reccommend it and find the whole process intriguing. Knowing what to expect made it less stressful for me in addition to feeling comfortable with the team involved in my care. Hope this was of help for you!